Alert archive / California / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 8, NWS San Francisco Bay Area, CA

March 5, 2025San Benito County, Santa Clara County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Mar 5, 2025, 2:59 PM PST for San Benito County, Santa Clara County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2025, 2:59 PM PST (22:59 UTC)
Expired
Mar 5, 2025, 3:30 PM PST
In force
31 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties San Benito County, CA, Santa Clara County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2025-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2025-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 1:21 PM PST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 5, 1:21 PM PST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
121 PM PST Wed Mar 5 2025

...New SYNOPSIS, SHORT TERM, LONG TERM...

.SYNOPSIS...
Issued at 120 PM PST Wed Mar 5 2025

Isolated to scattered rain showers are expected tonight into
Thursday morning before diminish by Thursday evening. Dry
conditions and a slight warming trend returns for the upcoming
weekend. Unsettled conditions return by next week with periods of
wet weather continuing potentially into late week.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 120 PM PST Wed Mar 5 2025

Light to occasionally moderate rain persists over the Central Coast
this afternoon with minimal impacts. This rain will being to
diminish later this afternoon and evening as the frontal boundary
diminishes and weakens. Temperatures this afternoon will be warmest
across the North Bay with mid 50s to lower 60s and mid 50s across
the rest of the region (aside from 40s in the higher elevations).

Tonight and into Thursday morning we will see isolated to scattered
rain showers and possibly isolated thunderstorms (10-20% chance) as
the colder air mass arrives and creates a more unstable atmosphere.
Any thunderstorms or heavier rain showers will be capable of
producing small hail and brief heavy downpours. In addition, we are
expecting snow to fall in the region's highest peaks, especially
those in the higher terrain of the Central Coast as snow levels drop
to as low as 3,000 feet. Rain/snow showers will diminish Thursday
afternoon and more so into the evening. Temperature for tomorrow
afternoon will be similar to those today region wide, yet slightly
cooler for the higher elevations.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 120 PM PST Wed Mar 5 2025

Dry and mostly sunny/clear conditions return on Friday and will
continue through much of the weekend as a shortwave ridge builds in
across the region. By Saturday and/or Sunday, the warmest interior
spots will reach up to 70 degrees with low-to-upper 60s elsewhere.
Over the weekend, with clear skies and light winds, expect overnight
lows the be in the mid 30s to mid 40s.

Rain looks to make a return late Sunday with periods of light to
moderate rain continuing at least into the middle of next week. The
rainfall next week looks to be more impactful at this time, yet
details remain difficult to nail down this far out. Be sure to keep
checking back for additional updates!

&&

.AVIATION...
(18Z TAFS)
Issued at 1020 AM PST Wed Mar 5 2025

Cool air advection on westerly winds and upslope cooling are
resulting in areas of lowering ceilings /MVFR-IFR/ per surface
observations and webcams. Gusty west winds developing during the
day, winds easing tonight and Thursday morning. MVFR-IFR tonight
and Thursday morning.

Vicinity of SFO...MVFR to 20z then improving to VFR in the afternoon
with a gusty afternoon west wind near 30 knots developing. VFR
tonight and Thursday morning.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...MVFR-IFR through morning, otherwise MVFR
with local IFR still possible in the afternoon. Showers today,
showers diminishing tonight. MVFR tonight and Thursday morning.
West winds increasingly gusty to 20 to 25 knots in the afternoon
and early evening.

&&

.MARINE...
(Today through Monday)
Issued at 1011 AM PST Wed Mar 5 2025

A fresh northwesterly breeze and moderate seas will prevail today.
Showers will continue through tomorrow. There's a slight chance
for thunderstorms tomorrow with the primary hazards being locally
heavy rainfall and gusty winds, lightning, and small hail. A
strong northwesterly breeze and rough to very rough seas will
prevail Thursday and Friday. Moderate seas and winds are expected
Saturday before building and increasing respectively Sunday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory until 9 AM PST Thursday for Mry Bay-SF Bay
     N of Bay Bridge.

     Small Craft Advisory until 3 PM PST Thursday for Pigeon Pt to Pt
     Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60 NM-Pt Arena to Pt
     Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM-Pt Pinos to Pt
     Piedras Blancas 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

&&

SHORT TERM...RGass
LONG TERM....RGass
AVIATION...Canepa
MARINE...Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, X, and YouTube at:
www.facebook.com/nwsbayarea
x.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Special weather statement, Mar 5, 2:26 PM PST, 33 minutes before
Special Weather Statement
National Weather Service San Francisco CA
226 PM PST Wed Mar 5 2025

CAZ512>514-528-529-052245-
Eastern Santa Clara Hills CA-Santa Clara Valley Including San
Jose CA-Santa Cruz Mountains CA-Northern Salinas Valley/Hollister
Valley and Carmel Valley CA-Northern Monterey Bay CA-
226 PM PST Wed Mar 5 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN SANTA CRUZ...
SOUTHEASTERN SANTA CLARA AND NORTHWESTERN SAN BENITO COUNTIES,
INCLUDING AREAS ALONG HIGHWAY 101 NEAR GILROY. UNTIL 245 PM PST...

At 226 PM PST, Trained spotters reported a strong thunderstorm near
Gilroy, moving southeast at 20 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Trained spotters reported.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Gilroy, Morgan Hill and San Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3704 12173 3716 12155 3700 12137 3686 12157
TIME...MOT...LOC 2226Z 319DEG 16KT 3706 12160

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Behringer

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 2:26 PM PSTSpecial Weather StatementMTRSanta Clara19 min
Mar 5, 2:31 PM PSTSevere Thunderstorm WarningMTRSanta Clara29 min

Nearby

Severe Thunderstorm Warnings in California, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.